Rifampicin was frequently implicated by the treating physicians,

Rifampicin was frequently implicated by the treating physicians, and was considered responsible for almost two-thirds of adverse events.

When compared with HIV-negative patients with TB, a higher rate of serious (grade III/IV) toxicities was found in TB/HIV coinfected patients, but there was no difference in the discontinuation rate of TB medication between the groups [65]. Hepatotoxicity is a common and potentially serious adverse event. It is defined as: serum AST or ALT >3 × upper limit of normal in the presence of symptoms, or Other causes of hepatitis, such as concomitant drugs and viral hepatitis, find more should be investigated. Hepatotoxicity

may be caused by many drugs used in the treatment of HIV-positive patients, for instance azoles and macrolides, and not all hepatotoxic reactions are always caused by anti-tuberculosis therapy. Hepatotoxicity caused by isoniazid in the general population increases with age, occurring in <0.3% of those under 35 years old and in 2.3% of those >50 years old. It is also more likely in those with heavy alcohol intake or hepatitis C virus coinfection and in those also on rifampicin. High rates of adverse reactions requiring changes in therapy have been reported in HIV-infected patients who are likely to have some or all of PAK5 the other risk factors mentioned PD0325901 above. The rates of adverse reaction were 26% in one HIV-infected cohort compared with 3% in the HIV-uninfected group, and other studies have shown similar results [120,121]. Another study showed little increase in hepatotoxicity in HIV-positive patients with TB although only 16.3% were receiving antiretrovirals and the study included children [122]. Management of hepatitis: I.  Stop all potentially hepatotoxic drugs immediately,

including isoniazid, rifampicin, pyrazinamide, antiretrovirals and cotrimoxazole. All patients should be screened for active hepatitis B and C. The risk of hepatotoxicity with pre-existing liver disease is greatest with pyrazinamide, then isoniazid, and then rifampicin. Isoniazid and rifampicin are essential drugs in short-course TB treatment regimens and should be used whenever possible, even in the presence of pre-existing liver disease. In patients with baseline abnormal hepatic transaminases, a rise of two-to-three times this abnormal baseline should be used as the threshold for hepatotoxicity [119]. If hepatotoxicity occurs then other regimens can be used, for instance: I.  Avoid pyrazinamide and treat with isoniazid and rifampicin for 9 months, adding ethambutol for the first 8 weeks or until isoniazid and rifampicin susceptibility is demonstrated.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>